Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 34, NWS Omaha, NE

April 15, 2017Fremont County, Iowa; Cass County, Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2017, 5:43 PM CDT for Fremont County, Iowa; Cass County, Otoe County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 5:43 PM CDT (22:43 UTC)
Expired
Apr 15, 2017, 6:15 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

Counties Fremont County, IA, Cass County, NE, Otoe County, NE

The radar

The Omaha radar (KOAX), 84 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 5:46 PM CDTHAIL 1.52 Sw Thurman, IA
Apr 15, 6:22 PM CDTHAIL 12 Nw Farragut, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS53 KOAX 152243
SVROAX
IAC071-NEC025-131-152315-
/O.NEW.KOAX.SV.W.0034.170415T2243Z-170415T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service OMAHA/VALLEY NEBRASKA
543 PM CDT SAT APR 15 2017

The National Weather Service in OMAHA has issued a

* Severe Thunderstorm Warning for...
  Central Fremont County in southwestern Iowa...
  Northeastern Otoe County in southeastern Nebraska...
  Southeastern Cass County in southeastern Nebraska...

* Until 615 PM CDT

* At 543 PM CDT, a severe thunderstorm was located 6 miles west of
  Sidney, or 29 miles northwest of Tarkio, moving east at 25 mph.

  HAZARD...Two inch hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Nebraska City, Sidney, Riverton, Thurman, Randolph, Camp Catron and
  Waubonsie State Park.

This includes the following highways...
 Highway 2 IN Nebraska between mile markers 502 and 508.
 Highway 75 IN Nebraska between mile markers 51 and 54.
 Interstate 29 between mile markers 7 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4067 9597 4083 9585 4089 9550 4074 9550
      4062 9562
TIME...MOT...LOC 2243Z 268DEG 20KT 4075 9577 

HAIL...2.00IN
WIND...<50MPH
 
$$

BOUSTEAD
1 follow-up statement
144 
WWUS53 KOAX 152259
SVSOAX

Severe Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
559 PM CDT SAT APR 15 2017

NEC025-152309-
/O.CAN.KOAX.SV.W.0034.000000T0000Z-170415T2315Z/
Cass NE-
559 PM CDT SAT APR 15 2017

...The SEVERE THUNDERSTORM Warning for SOUTHEASTERN CASS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Iowa...and southeastern Nebraska.

LAT...LON 4066 9591 4086 9567 4089 9550 4074 9550
      4062 9562
TIME...MOT...LOC 2259Z 274DEG 16KT 4074 9570 

$$

IAC071-NEC131-152315-
/O.CON.KOAX.SV.W.0034.000000T0000Z-170415T2315Z/
Fremont IA-Otoe NE-
559 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL FREMONT AND EAST CENTRAL OTOE COUNTIES...

At 559 PM CDT, a severe thunderstorm was located near Sidney, or 26
miles northwest of Tarkio, moving east at 20 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Nebraska City, Sidney, Riverton, Randolph and Waubonsie State Park. 

This includes the following highways...
 Highway 2 IN Nebraska between mile markers 504 and 508.
 Highway 75 IN Nebraska near mile marker 48.
 Interstate 29 between mile markers 7 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4066 9591 4086 9567 4089 9550 4074 9550
      4062 9562
TIME...MOT...LOC 2259Z 274DEG 16KT 4074 9570 

HAIL...1.25IN
WIND...<50MPH
 
$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:27 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 15, 2:27 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
227 PM CDT Sat Apr 15 2017

.SHORT TERM...(Tonight through Tuesday)
Issued at 207 PM CDT Sat Apr 15 2017

Subjective 18z surface analysis revealed the low pressure was
along the NE/KS border in south central NE, with a cold front
extending through northeast NE into northwest IA. CU field has
substantially developed ahead of the low, and CAMs had suggest
that convection should begin to develop through the afternoon
ahead of the surface lows. Indeed, KOAX radar is showing weak
shower developing into western IA at this time, and should
continue to see stronger development through 20-22z. Could also
see other storms develop north of the boundary in northeast NE,
but severe threat appears lower there. Given steep lapse rates,
sufficient shear and instability along the front, will have to
monitor for a wind and hail threat mainly southeast half of the
forecast area through the evening. SPC Mesoanalysis data suggests
that 25 to 50 J/kg of CIN still exist in this area in southeast NE,
so it may take another couple of hours to erode that. Severe
storm threat probably clears the region by 2-3z altogether, with
all precip threat pushing south of the area by 04-06z.

Weather thereafter remainder of tonight through Monday remains
quite. It should be a beautiful Easter Sunday with pleasant
temperatures, dry conditions, and light winds, with any precip
threat to our south across KS. There is another frontal boundary
that tries to make a push into the area from the north Sunday
night. Moisture and large scale forcing for ascent are weak
though, thus will keep things dry during through this part of the
forecast. The front appears to fizzle and not make it through the
area.

A stronger weather system moves out of the northern Rockies Monday
night into Tuesday. This will bring a 40-70% chance of rain back
into the forecast as another front moves in. Probably not a big
severe threat Monday night, but there could be an increase threat
for severe storms Tuesday with front moving through during peak
daytime heating.

.LONG TERM...(Tuesday night through Saturday)
Issued at 207 PM CDT Sat Apr 15 2017

The aforementioned front quickly moves south of the area Tuesday
night, but another strong trough and associated cold front move
in through Wednesday, again bringing precip chances back into the
40-70% range. There may not be as much instability with this mid
week system with better chances for severe just to our south
across KS. Thursday should be dry, although there is a system to
our north and we'll just be on the southern periphery. The next
big trough to move trough the southern Rockies appears to be
ejecting a little farther south than previous model runs. The GFS
would keep this completely south of the area Friday into Saturday,
but the ECMWF is a little farther north. Due to uncertainty, will
still keep some Pops in for the end of the period, but if the more
southern trend holds, we may be able to remove these pops
altogether with later forecasts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Apr 15 2017

A cold front will bring scattered thunderstorms to the TAF sites
later this afternoon and could continue into the evening. Exact
timing and location of the storms is still somewhat uncertain so
have only included VCTS in the TAFs and will amend as necessary.
That being said, a few of the storms could be strong as a cold
front drops south across the region. Behind the front, winds will
turn to the northwest with clearing skies by late evening. No
significant weather expected Sunday with high pressure overhead.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...Kern
Hazardous weather outlook, Apr 15, 4:25 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
425 PM CDT Sat Apr 15 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
425 PM CDT Sat Apr 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

There will be a good chance of thunderstorms across much of
eastern Nebraska and southwest Iowa early this evening. Some
severe storms are possible in southeast Nebraska and southwest
Iowa with large hail and damaging winds the primary hazards.
An isolated and brief tornado cannot be ruled out.

Storms were already developing late this afternoon from west
central Iowa into southeast Nebraska with additional
storm intensification likely into the evening as a cold front
moves through the area. Moderate instability and shear is
in place ahead of the front, with the threat of a few supercell
storms and an attendent risk for large hail and damaging winds. An
isolated and brief tornado could also occur with stronger storms
in extreme southeast Nebraska and southwest Iowa.

The front and thus the threat of thunderstorms will move southeast
of Nebraska and southwest Iowa before midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

There will be a couple of periods of potential thunderstorm
activity through the upcoming week as low pressure systems move
through the region, mainly Monday night and early Tuesday, then
again Wednesday into Wednesday evening. Severe thunderstorms do
not appear likely with either of these systems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in southeast
Nebraska and southwest Iowa.

Fobert

In the hours before

Local storm report, Apr 15, 4:52 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
452 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             MURRAY                  40.92N 95.93W
04/15/2017  M1.75 INCH       CASS               NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Apr 15, 4:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
458 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             3 WSW PACIFIC JUNCTION  41.00N 95.85W
04/15/2017  M1.00 INCH       MILLS              IA   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Apr 15, 5:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
503 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          1 NNE DUNBAR            40.68N 96.02W
04/15/2017                   OTOE               NE   STORM CHASER

&&

VDEWALD
Local storm report, Apr 15, 5:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
508 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             PLATTSMOUTH             41.01N 95.89W
04/15/2017  M1.00 INCH       CASS               NE   PUBLIC

&&

VDEWALD
Special weather statement, Apr 15, 5:28 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
528 PM CDT SAT APR 15 2017

NEZ011-016-152300-
Knox NE-Antelope NE-
528 PM CDT SAT APR 15 2017

...Significant Weather Advisory for NORTHERN ANTELOPE AND
SOUTHWESTERN KNOX COUNTIES UNTIL 600 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Verdigre, or 21 miles southwest of Santee
Reservation, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Creighton, Winnetoon, Bazile Mills and The Highway 14 And 59
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 9818 4255 9821 4260 9781 4244 9784
TIME...MOT...LOC 2228Z 269DEG 26KT 4250 9811

BOUSTEAD
Local storm report, Apr 15, 5:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             2 SW THURMAN            40.80N 95.78W
04/15/2017  M0.88 INCH       FREMONT            IA   TRAINED SPOTTER

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:43 AM CDTSpecial Weather StatementOAXHarrison47 min
Apr 15, 1:41 AM CDTSpecial Weather StatementOAXHarrison49 min
Apr 15, 4:39 PM CDTSevere Thunderstorm WarningOAXFremont, Mills36 min
Apr 15, 4:45 PM CDTSevere Thunderstorm WarningOAXFremont30 min
Apr 15, 4:59 PM CDTTornado WarningOAXFremont31 min
Apr 15, 5:21 PM CDTSevere Thunderstorm WarningOAXFremont24 min
Apr 15, 6:16 PM CDTSevere Thunderstorm WarningOAXFremont, Page29 min
Apr 15, 6:46 PM CDTSevere Thunderstorm WarningOAXFremont29 min
Apr 14, 8:56 PM CDTSpecial Weather StatementOAXBoone34 min
Apr 14, 9:35 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte40 min
Apr 14, 10:15 PM CDTSevere Thunderstorm WarningOAXBoone, Platte45 min
Apr 14, 10:25 PM CDTSpecial Weather StatementOAXPlatte, Stanton50 min
Apr 14, 10:34 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton26 min
Apr 14, 11:21 PM CDTSpecial Weather StatementOAXColfax, Platte, Stanton39 min
Apr 14, 11:22 PM CDTAreal Flood AdvisoryOAXBoone, Madison, Platte113 min
Apr 15, 12:24 AM CDTSpecial Weather StatementOAXBurt51 min
Apr 15, 1:26 AM CDTSpecial Weather StatementOAXLancaster, Saunders49 min
Apr 15, 4:32 PM CDTSpecial Weather StatementOAXCass28 min
Apr 15, 5:28 PM CDTSpecial Weather StatementOAXKnox32 min
Apr 15, 5:55 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce35 min
Apr 15, 5:58 PM CDTSpecial Weather StatementOAXMadison32 min
Apr 15, 6:03 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce, Platte, Stanton and 1 more27 min
Apr 15, 6:23 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce, Wayne37 min
Apr 15, 6:25 PM CDTSevere Thunderstorm WarningOAXMadison, Stanton35 min
Apr 15, 6:26 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne34 min
Apr 15, 6:29 PM CDTSevere Thunderstorm WarningOAXMadison, Platte46 min
Apr 15, 6:55 PM CDTSevere Thunderstorm WarningOAXWayne35 min
Apr 15, 6:57 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Stanton33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.